Alert archive / Hawaii / Flash Flood Warnings in 2015

Flash Flood Warning 50, NWS Honolulu, HI

September 16, 2015Hawaii County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Sep 16, 2015, 4:56 PM HST for Hawaii County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 16, 2015, 4:56 PM HST (02:56 UTC)
Expired
Sep 16, 2015, 7:45 PM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Hawaii County, HI

The radar

The Kamuela/Kohala Apt radar (PHKM), 76 km from the middle of the area, began a volume at 02:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 2.9 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2015-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 175 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2015-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
175 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
854 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

489 
WGHW50 PHFO 170256
FFWHFO
HIC001-170545-
/O.NEW.PHFO.FF.W.0050.150917T0256Z-150917T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
456 PM HST WED SEP 16 2015

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF HAWAII IN HAWAII COUNTY

* UNTIL 745 PM HST

* AT 451 PM HST...HAWAII COUNTY CIVIL DEFENSE REPORTED HEAVY 
  RAINFALL NEAR LAUPAHOEHOE. HIGHWAY 19 HAS ALSO BEEN CLOSED AT 
  PAPAALOA DUE TO FLOODING ON A BRIDGE NEAR MILE MARKER 23.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO...
  HILO...HONOMU...LAUPAHOEHOE...PEPEEKEO AND PAPAIKOU.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING IN
STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 745 PM HST IF HEAVY RAIN
PERSISTS.

LAT...LON 1959 15525 1999 15544 2002 15529 1996 15519
      1985 15509 1974 15510 1973 15508 1974 15500
      1969 15498 1966 15498

$$

KODAMA
1 follow-up statement
913 
WGHW70 PHFO 170543
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
743 PM HST WED SEP 16 2015

HIC001-170548-
/O.EXP.PHFO.FF.W.0050.000000T0000Z-150917T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HAWAII HI-
743 PM HST WED SEP 16 2015

...THE FLASH FLOOD WARNING FOR THE ISLAND OF HAWAII IN HAWAII COUNTY
WILL EXPIRE AT 745 PM HST...

WEATHER RADAR SHOWS THAT RAIN HAS DIMINISHED OR ENDED ALONG THE 
HAMAKUA COAST NORTH OF HILO...WHILE MODERATE RAIN CONTINUES FROM 
HILO SOUTHWARD ACROSS EASTERN PARTS OF THE PUNA DISTRICT. SOME MINOR 
PONDING OF WATER WILL REMAIN POSSIBLE IN AREAS OF MODERATE 
RAIN...BUT FURTHER DANGEROUS FLOODING IS NOT EXPECTED AT THIS 
TIME...THEREFORE THE FLASH FLOOD WARNING IS ALLOWED TO EXPIRE.

LAT...LON 1959 15525 1999 15544 2002 15529 1996 15519
      1985 15509 1974 15510 1973 15508 1974 15500
      1969 15498 1966 15498

$$

JACOBSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Sep 16, 3:40 PM HST, 1 hour 16 minutes earlier.

Area forecast discussion, Sep 16, 3:40 PM HST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
340 PM HST WED SEP 16 2015

.SYNOPSIS...
MODERATE TO FRESH TRADE WINDS WILL BRING PASSING SHOWERS ACROSS
THE ISLANDS DURING THE NEXT SEVERAL DAYS...WITH RAINFALL FOCUSING
OVER WINDWARD AND MOUNTAIN AREAS. SOME OF THE LARGER SHOWERS WILL
REACH LEEWARD LOCATIONS AT TIMES. DAYTIME HEATING WILL ALSO CONTINUE
TO TRIGGER AFTERNOON SHOWERS OVER THE LEEWARD BIG ISLAND SLOPES AND
COAST. ANOTHER ROUND OF UNSETTLED WEATHER IS POSSIBLE AGAIN THIS
WEEKEND AS AN UPPER LEVEL DISTURBANCE APPROACHES THE ISLANDS FROM THE
NORTHEAST.

&&

.DISCUSSION...A BROAD SFC HIGH PRESSURE SYSTEM CENTERED FAR N OF THE
MAIN HAWAIIAN ISLANDS WILL KEEP A MODERATE TO FRESH TRADE WIND
WEATHER REGIME ACROSS THE AREA THROUGH THE END OF THE WORK WEEK.

DURING THE EARLY AFTERNOON HOURS...INTENSE DAYTIME HEATING COMBINED
WITH THE LINGERING MOISTURE AROUND THE BIG ISLAND TO GENERATE INTENSE
AND WIDE-SPREAD SHOWERS OVER LEEWARD AREAS AROUND KAILUA-KONA...
HOLUALOA AND EXTENDING S THROUGH CAPTAIN COOK. OTHER AREAS OF HEAVY
RAIN WERE AFFECTING THE SE SLOPES OF MAUNA LOA FROM S POINT THROUGH
WOOD VALLEY. CONVECTION SHOULD CONTINUE OVER LEEWARD AREAS OF THE BIG
ISLAND THROUGH THE REST OF THE AFTERNOON HOURS...THEN TAPPER OFF LATER
THIS EVENING.

SHOWERS WILL CONTINUE TO STREAM FROM THE NE...MAINLY OVER WINDWARD
AREAS TONIGHT AND THROUGH FRI...AS MOISTURE UPSTREAM OF THE ISLANDS
GETS CAUGHT IN THE TRADES. SOME OF THE LARGER SHOWERS WILL REACH
LEEWARD LOCATIONS AT TIMES. SATELLITE IMAGERY STILL DEPICT AN AREA OF
LOW CLOUDS AND SHOWERS LOCATED E OF THE BIG ISLAND...WHICH WILL
CONTINUE TO FURTHER ENHANCE RAINFALL OVER THE WINDWARD BIG ISLAND AND
MAUI AT TIMES. THE LEEWARD BIG ISLAND SHOULD AGAIN EXPERIENCE CLOUD
BUILDUPS AND SHOWERS THU AND FRI AFTERNOON.

MODELS SHOW THE SFC HIGH SLOWLY MIGRATING SE THROUGH THE WEEKEND. THIS
WILL BRING VEERING WINDS TO A MORE E/SE FLOW SAT AND SUN. MODELS ALSO
DEVELOP A SFC LOW FAR WSW OF THE ISLANDS...ALONG WITH A CLOSED LOW ALOFT
APPROACHING THE ALOHA STATE FROM THE NE. THIS OVERALL SYNOPTIC SCENARIO
MAY DESTABILIZE THE AIRMASS ACROSS THE AREA AND BRING ANOTHER ROUND OF
UNSETTLED WEATHER DURING THE WEEKEND AND INTO EARLY NEXT WEEK.

&&

.AVIATION...
MODERATE TO BREEZY TRADE WINDS WILL CONTINUE THROUGH THE NEXT FEW
PERIODS. OVER THE SMALLER ISLANDS SHOWERS EMBEDDED IN THE TRADES
WILL FAVOR WINDWARD AND MAUKA AREAS...WITH ONLY POSSIBLE ISOL MVFR
IN PASSING SHOWERS.

ON THE BIG ISLAND...TRADE SHOWERS WILL ALSO FAVOR WINDWARD
AREAS...HOWEVER ARE LIKELY TO BE MORE WIDESPREAD LATER TONIGHT AS
ENHANCE MOISTURE MOVES THROUGH THE ISLANDS. TEMPO MVFR IS IS LIKELY.
ELSEWHERE ON THE BIG ISLAND AFTERNOON CONVECTION FLARED UP OVER KONA
AND KAU DISTRICTS WITH TEMPO MVFR TO ISOL IFR CONDITIONS. THIS
ACTIVITY WILL BEGIN TO DECREASE THIS EVENING AND CLEAR OUT LATER
TONIGHT.

&&

.MARINE...
SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED TO CONTINUE OVER THE
TYPICALLY WINDIER WATERS AROUND THE BIG ISLAND AND MAUI COUNTY
BEYOND THIS EVENING...THEREFORE...THE ADVISORY HAS BEEN EXTENDED
UNTIL 6 AM HST THURSDAY. WIND SPEEDS WILL LIKELY REMAIN ELEVATED
THROUGH LATER THURSDAY

A MODERATE SOUTH-SOUTHWEST SWELL IS EXPECTED TO CONTINUE THROUGH
THURSDAY...MAINTAINING MODERATE SURF ALONG SOUTH FACING SHORES OF
THE STATE. A SLIGHTLY LARGER SOUTH-SOUTHWEST SWELL ON FRIDAY IS
EXPECTED TO CAUSE SURF TO APPROACH THE HIGH SURF ADVISORY CRITERIA
ALONG SOUTH FACING SHORES BEFORE DIMINISHING THIS WEEKEND. TRADE
WINDS WILL CONTINUE TO GENERATE MODERATE...BUT CHOPPY SURF ALONG
EAST FACING SHORES THIS WEEK.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
SMALL CRAFT ADVISORY UNTIL 6 AM HST THURSDAY FOR MAALAEA BAY...THE
WATERS SOUTH OF THE BIG ISLAND...AND THE PAILOLO AND ALENUIHAHA
CHANNELS.

&&

DISCUSSION/MARINE...REYNES
AVIATION...EATON

In the hours before

Local storm report, Sep 16, 3:20 PM HST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
320 PM HST WED SEP 16 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0252 PM     FLASH FLOOD      1 SE KAILUA-KONA        19.63N 155.98W
09/16/2015                   HAWAII             HI   BROADCAST MEDIA

            HUALALAI ROAD FROM QUEEN KAAHUMANU HWY TO HIENALOLI RD
            AND KUAKINI HWY AT ONIONI ST HAVE BEEN CLOSED.

&&

KODAMA

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 7:33 PM HSTAreal Flood AdvisoryHFOHawaii117 min
Sep 16, 8:15 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
Sep 16, 9:00 PM HSTFlash Flood WarningHFOHawaii3 hr
Sep 16, 9:28 PM HSTAreal Flood AdvisoryHFOHawaii2 hr
Sep 16, 10:07 PM HSTAreal Flood AdvisoryHFOKalawao5 hr
Sep 17, 10:24 AM HSTSmall Craft AdvisoryHFO53 hr
Sep 17, 1:41 PM HSTAreal Flood AdvisoryHFOHawaii5 hr

Nearby

Flash Flood Warnings in Hawaii, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.